Check out this case study I just came across.

For six months, a one-year-old, 50 pound, female, spayed, mixed breed dog had been routinely urinating large amounts of light-colored urine in her sleep. She was also drinking and generally urinating more than normal. The dog was referred to North Carolina State University’s veterinary teaching hospital for a thorough work-up.

Her physical exam was pretty unremarkable. The results of her complete blood cell count were normal. Biochemical analysis of a blood sample revealed a mildly elevated alkaline phosphatase level (189 U/L; reference range, 16 to 140 U/L) and screamingly high (that’s a technical term) alanine transaminase level (1,736 U/L; reference range, 12 to 54 U/L), both of which, in this case at least, point to problems with the liver. She also had low urine specific gravities (a test of the kidney’s ability to concentrate urine) on two sequential urinalyses. All other tests, including an abdominal ultrasound and fine needle aspirate of the liver were normal.

I would have been scratching my head wondering what to do next if this dog were my patient, but during the course of the appointment her owners brought up the fact that she regularly ate the feces of another dog in the home that was being treated with the nonsteroidal anti-inflammatory (NSAID) carprofen. The veterinarians involved in the case proceeded to test the dog’s blood carprofen, and the drug was present at detectable levels. Goes to show the importance of a good history!

Some dogs that take NSAIDs can develop a rare, idiosyncratic complication related to the toxic effects these drugs can have on the liver. Affected dogs typically become lethargic, stop eating, and develop diarrhea, vomiting and increased thirst and urination. Their work-up tends to reveal a very high alanine transaminase level, along with elevations in other “liver” values. The dog in this case study doesn’t completely fit these parameters, but she’s pretty close considering we’re talking about a secondary exposure.

The only treatment this dog received was a recommendation to eliminate her access to feces. According to the owner, the dog’s symptoms completely resolved within one week of her discharge from the veterinary hospital. A sample of urine taken at that time revealed a normal urine specific gravity, greatly improved liver values (these can take some time to fall completely back to normal), and an undetectable level of carprofen in her blood stream. A month later, the dog was still clinically normal.

Prior to reading this article, I would never have considered NSAID toxicity through ingestion of feces as a potential cause of illness in dogs. If you need another reason to stop your dog from eating poop, now you’ve got it.

Dr. Jennifer Coates

Reference

Suspected carprofen toxicosis caused by coprophagia in a dog. Hutchins RG, Messenger KM, Vaden SL.; J Am Vet Med Assoc. 2013 Sep 1;243(5):709-11. 

  

Image: Thinkstock